3 doctors weighed in:

I had a partial thyroidectomy and the radioactive iodine treatment for the other side due to goiter-nodule with small cancer. Synthroid (thyroxine) reduced-why?

3 doctors weighed in
Dr. Ira Katz
Internal Medicine - Endocrinology
1 doctor agrees

In brief: For RAI to Work

The overall treatment is a little confusing as cancer is usually surgically removed, but there are a few reasons to lower your Synthroid (thyroxine).
It may be held for a while so your left over thyroid tries to work and will suck up the RAI. The other reason is when the thyroid cells die they will release thyroid hormone. This could temp make you hyperthyroid. Eventually your dose will be adjusted again.

In brief: For RAI to Work

The overall treatment is a little confusing as cancer is usually surgically removed, but there are a few reasons to lower your Synthroid (thyroxine).
It may be held for a while so your left over thyroid tries to work and will suck up the RAI. The other reason is when the thyroid cells die they will release thyroid hormone. This could temp make you hyperthyroid. Eventually your dose will be adjusted again.
Dr. Ira Katz
Dr. Ira Katz
Thank
1 comment
Dr. Ira Katz
One other possibility, is that they new about the nodule/cancer and were suppressing it with high doses of Synthroid (since you said reduced dose and not held, I don't know how long ago or by how much) and feel now that it is "gone" the dose can be reduced. To prevent side effects, like irregular/fast heart beats, osteoporosis. This is a little confusing to me without more information.
Dr. Michael Kleerekoper
Internal Medicine - Endocrinology

In brief: Reduced synthroid (thyroxine)

The thyroidectomy will lower the production of synthroid (thyroxine) and you will need an increase in thyroid medicine.
Make sure you see an Endocrinologist to help you through the proper dosing. Wish you well and keep me posted please.

In brief: Reduced synthroid (thyroxine)

The thyroidectomy will lower the production of synthroid (thyroxine) and you will need an increase in thyroid medicine.
Make sure you see an Endocrinologist to help you through the proper dosing. Wish you well and keep me posted please.
Dr. Michael Kleerekoper
Dr. Michael Kleerekoper
Thank
Get help from a real doctor now
Dr. Jack Hinkle
Board Certified,
395K people helped
Continue
111,000 doctors available
Read more answers from doctors